iCliniq logo

Ask a Doctor Online Now

HomeAnswersPsychiatryticI have low vitamin and iron levels. Why?

What could be the reasons for low levels of vitamin D, B12, and iron in a person with autism and chronic tic disorders?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At September 18, 2022
Reviewed AtOctober 10, 2023

Patient's Query

Hi doctor,

I am a female with a height of 5 feet 7 inches and weigh around 210 pounds. I have suffered from vocal and motor tics for the past three years. The first week was just motor tics; they were almost constant and consisted of head jerks, left eye blinking, and shoulder jerks. Then, before I fell asleep, my whole body would jerk. After that, the symptoms calmed down before vocal tics kicked in, where I whistled, clicked my tongue, popped my lips, etc. These symptoms have slightly calmed down now, but they are still there. I have got an MRI and EEG done, and the reports were normal other than sinus inflammation.

My current medications include Sumatriptan, Topiramate (for chronic migraines), Pantoprazole, Celecoxib, and Bupropion HCL. Is there a possibility that this could be Tourette's syndrome? I have recently been diagnosed with autism, so it would not be the first time I had a late diagnosis of some health issue. My depression has made my memory rather bad, so I cannot think of any possible behaviors that indicate Tourette's syndrome. However, I have this odd memory of randomly telling people in high school I have to pee when I do not have the urge to pee. Most behaviors I can explain away to my autism except maybe a couple of motor tics. For four months, now I clap too, but I do not click. My laboratory reports revealed I have low levels of vitamin D, iron, and vitamin B12. Since I have taken supplements as per the doctor's requests, all other reports were in the positive range. I am a little frustrated with no answers for my condition. What should I do?

Please give me your suggestions.

Hello,

Welcome to icliniq.com.

I went through your query and understood your concern. As you rightly said, if both the motor and vocal tics are persistent for more than a year, then it is termed Chronic tic disorder (Tourette's syndrome). Usually, tics are present from an early age, and from your description, it looks like you experienced some tics in the past, but I presume they are more prominent in the last three years. Under rare circumstances, medications like Bupropion (antidepressant) can also contribute to tics. Discuss with your doctor if you noticed tics after Bupropion was started or when the dose was increased. So, I suggest you follow; a few instructions. Tics tend to wane, and they can be more prominent when you are tired, stressed, etc. It can become less bothersome when you are relaxed. Try to follow relaxation strategies, including progressive muscle relaxation techniques. You will need to follow up for a few months to clarify and confirm whether you have Tourette's syndrome or not. It can be managed by therapy like comprehensive behavioral intentions for tics (CBIT) and medication like low-dose antipsychotics. If the symptoms are mild and not persistent, no additional treatment may be needed.

I hope this has helped you out.

Take care.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Suresh Kumar G D
Dr. Suresh Kumar G D

Pediatrics

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

autismticmigraine

Ask your health query to a doctor online

Psychiatry

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy